Heartworms can wreak plenty of havoc inside your body. Left to grow, the heartworms inside your dog’s body can eventually cause issues with the heart and lungs. Your pet dog may even die due to the heartworms in their body.
The veterinarian may give you some pills to deal with your pet’s heartworms. Unfortunately, those pills may cause your dog to throw up. Find out why your pet is throwing up after taking heartworm pills and what you can do for them by reading on.
Why Is My Dog Vomiting after Having Heartworm Pill?
Heartworm pills typically given to dogs contain ivermectin. Ivermectin excels at killing parasites so it makes sense for it to be present in heartworm pills.
Most of the time, dogs have no trouble absorbing ivermectin into their body. They will be completely fine after taking their medication.
However, there is also a chance that the ivermectin inside the heartworm pill will draw a troubling reaction from your pet dog. Discover the reasons why something like that could happen by going through the section below.
Your Gave a High Dosage of Ivermectin
First off, dogs may start vomiting after ingesting their heartworm pills because their dosage was too high.
The veterinarian told you to only give your pet one pill per day, but you ended up giving two because you lost track of things. You may also think of giving your pet an extra heartworm pill because they missed their medication the day before.
There’s a reason why your veterinarian prescribed a strict medication routine for your pet dog’s heartworm issue. The moment you veer away from that schedule, complications could arise. One of those potential complications involves your pet suffering from ivermectin’s side effects.
Do your best to follow the medication pattern prescribed by the veterinarian. If you are having doubts about whether you should give your dog a heartworm pill, consider consulting with the veterinarian to clear things up first.
Your Dog Is Genetically Sensitive to Ivermectin
The bout of vomiting your dog experienced after taking their heartworm pill could also be caused by a genetic issue. To be more specific, a mutation affecting the MDR1 gene can make some dogs more sensitive to ivermectin and other types of medication.
Examples of breeds that may have the aforementioned mutation include German shepherds, border collies, and long-haired whippets. If you suspect that your pet is sensitive to ivermectin, you can get them tested.
Confirm the issue and consult with the veterinarian regarding what you should do next.
Your Dog Is Experiencing a Rare Side Effect of Taking Ivermectin
Even if you give the appropriate dosage and your dog is not genetically sensitive to ivermectin, heartworm pills can still draw out adverse reactions. Vomiting is one of the rare side effects of taking ivermectin and your pet may experience that.
That is an unfortunate outcome, but it’s not something you can do much about.
Notably, your dog may bounce back just fine after that vomiting episode. You may be able to give them their medication the next day without any issues.
Is It Bad if My Dog Vomits after Having a Heartworm Pill?
Your dog throwing up is almost always a bad thing, but how troubling is it if your dog consumed a heartworm pill beforehand? Should you rush your dog to the veterinarian as soon as you see them throw up?
While consulting with a veterinarian after your dog experiences an issue like that is generally a good idea, it’s not always necessary. Like we said earlier, the vomiting may just be a rare side effect that manifested in your dog. Your dog could be perfectly fine not long after that episode.
Then again, the vomiting could be related to their genetic sensitivity or an overdose.
So, how can you identify what the real issue is? Looking for some symptoms will help.
Symptoms of ivermectin toxicity in dogs include loss of appetite, lethargy, difficulty breathing, and seizures. Some dogs may also experience sudden blindness due to ivermectin toxicity.
If you want to know the true nature of the issue affecting your dog, you should look for those symptoms. You can confirm that something is seriously wrong with your pet if those symptoms are present.
What to Do if My Dog Is Vomiting after Heartworm Pill?
The sight of your dog vomiting after taking medication is terrifying. Seeing your dog vomiting in any context is worrisome, but it’s scarier if the medication they took has something to do with it.
Even so, now is not the time for you to panic. You need to keep your wits about you and take the right course of action to help your pet.
Below, we detail the things you need to do if your pet throws up after taking their heartworm pill.
Check for Symptoms of Ivermectin Toxicity
Your pet could be in serious trouble if they are suffering from ivermectin toxicity. That’s why you need to find out if that is the issue affecting your pet.
Check for the symptoms we mentioned earlier. Hopefully, your pet is presenting no other symptoms.
Allow Your Pet to Relax
If your pet isn’t exhibiting any symptoms of ivermectin toxicity, you can relax a little bit. Your pet should relax too.
Give your dog some water and let them chill out for a while. They should be completely fine not long after vomiting.
Feed Your Pet before Giving the Heartworm Pill Again
To minimize the chances of your dog vomiting the next time you give them their heartworm pill, try feeding them first. Giving them a small meal will do. That should be enough to prepare their body better for the heartworm pill.
You can also try giving your pet some treats. That should be particularly helpful if your pet doesn’t like taking pills. Give the pill and the treat simultaneously so your dog can ingest the medication without noticing it.
Head to the Veterinarian
Going to the veterinarian as soon as possible is critical if your dog is exhibiting the symptoms of ivermectin toxicity. You should also head to the vet if the vomiting persists for a second day.